Facebook Pixel

Taste Disorders in Cancer Patients on Chemotherapy

Rate This
Cancer related image

Millions of Americans would like to lose weight – but for cancer patients, weight loss can decrease treatment response and tolerance, quality of life, and even survival time. Chemotherapy is infamous for side effects of nausea and vomiting. Patients may suffer severe weight loss as they lose their appetites and feel too weak to eat. Over the last few decades, medical researchers have made great progress in treating nausea, but some patients still don't feel like eating. A recent article in Nutrition Journal reports that taste disorder can be another important factor.

Chemotherapy agents kill many types of rapidly growing cells, possibly including the taste buds. In addition, drugs in the bloodstream may permeate saliva or diffuse from blood to the taste receptors. Changes in taste are commonly associated with the following chemotherapeutic drugs:
1. Cisplatin
2. Carboplatin
3. Cyclophosphamide
4. Doxorubicin
5. 5-fluorouracil
6. Methotrexate

To quantify what's happening, a research team in Mexico City performed a taste test for sweet (sucrose), bitter (urea), and savory or umami (sodium glutamate) flavors on 30 chemotherapy patients and 30 control subjects without cancer. They found that cancer patients have a higher detection threshold for sweet taste, and a higher recognition threshold for bitter. There was no difference for the sodium glutamate.

Thus, patients on chemotherapy need more sugar in foods before they can recognize a sweet taste, and have trouble distinguishing between bitter and other flavors. The Nutrition Journal article does not suggest a specific treatment, but points out the significance of taste disorder.

Cachexia is the term for severe weight loss and wasting associated with cancer, AIDS, and other major chronic diseases. The dietary supplement melatonin has been used successfully to prevent cachexia in cancer patients who have disrupted sleep patterns due to hospital treatment schedules, unusual noise and lights, and other stress. When traveling to Europe and back, I found out for myself that sleep disruption can cause loss of appetite.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.